Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 95, NWS Bismarck, ND

June 11, 2007Pierce County, Sheridan County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2007, 4:15 AM CDT for Pierce County, Sheridan County, Wells County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2007, 4:15 AM CDT (09:15 UTC)
Expired
Jun 11, 2007, 4:46 AM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Pierce County, ND, Sheridan County, ND, Wells County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2116 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 110917
SVRBIS
NDC069-083-103-111015-
/O.NEW.KBIS.SV.W.0095.070611T0915Z-070611T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CDT MON JUN 11 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS REISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 515 AM CDT

* AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARTIN...OR ABOUT 59 MILES SOUTHWEST OF DEVILS LAKE...AND MOVING
  NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELZ AND MARTIN NOW...
  RURAL AREAS OF SOUTH CENTRAL PIERCE COUNTY AROUND 430 AM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THIS STORM IS
PRODUCING FREQUENT LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING CAN
BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4772 10019 4772 9988 4806 9987 4806 10019

$$

VJ
1 follow-up statement
000 
WWUS53 KBIS 110946
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
445 AM CDT MON JUN 11 2007

NDC069-083-103-110955-
/O.CAN.KBIS.SV.W.0095.000000T0000Z-070611T1015Z/
SHERIDAN ND-WELLS ND-PIERCE ND-
445 AM CDT MON JUN 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIERCE...
NORTHWESTERN WELLS AND NORTHEASTERN SHERIDAN COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4772 10019 4772 9988 4806 9987 4806 10019

$$

VJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:31 AM CDT, 44 minutes earlier.

Area forecast discussion, Jun 11, 3:31 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
331 AM CDT MON JUN 11 2007

.SHORT TERM...
A RESERVOIR OF STRONG INSTABILITY IS MOVING INTO OUR FA NOW WITH WAA
UNDERWAY. THE 00Z NAM/GFS ARE IN RELATIVE SYNC WITH ONE ANOTHER
THRU 12Z TUE...THOUGH THE NAM IS MORE AGGRESSIVE WITH CONVECTIVE
DVLPMNT TONIGHT. AFTER THAT POINT THE NAM IS MUCH MORE PROGRESSIVE
WITH THE SFC FRONT. THE GFS HAS THE SUPPORT OF PERSISTENCE AS WELL
AS THE 12Z ECWMF/GEM SOLUTIONS AND SO IN COLLABORATION WITH HPC WE
HAVE BLENDED OUR FCST TO THE SLOWER GFS SOLUTION. THUS +RA COULD
BECOME QUITE THE CONCERN BY TUE. TOO SOON FOR ANY FLOOD WATCH BUT
BY THIS POINT TOMORROW MORNING ONE MAY BE REQUIRED.

IN REALITY...THE GOING FCST HANDLES WELL THE PRESENT THOUGHTS SO
THERE WAS LITTLE IN THE WAY OF CHANGES WITH THIS RELEASE. TEMPS
TODAY ARE STILL TRICKY AS MIXING DOWN TEMPS FROM ABOUT 850 OR 800 MB
WOULD YIELD THE MID 90S F THAT MOS PORTRAYS. THINK THAT THERE WILL
BE SOME 90 DEG READINGS OUT THERE AND IN FACT WE BASED THE TEMP FCST
OFF THE BIAS-CORRECTED MAV GUIDANCE WHICH HAS PERFORMED WELL
LATELY...WHICH GIVES BISMARCK ITSELF A HIGH OF 91 F.

700MB WARMING QUICKLY CAPPED OFF THE INITIAL ROUND OF STORMS THAT
DEVELOPED ON THE LEADING EDGE OF THE DEEPER INSTABILITY AROUND 06Z.
ROUND ONE OF SVR WX IS PROBABLY ABOUT OVER WITH THE LOW LVL THERMAL
RIDGE AXIS CAPPING OFF AN INCREASINGLY MOIST BNDRY LYR AIRMASS MOST
OF THE DAY TODAY. LAPSE RATES IN THE EML /ELEVATED MIXED LAYER/
APPROACH 9 DEG C/KM AND THIS IS A PRIMARY REASON WE WILL HAVE
3000-4000 J/KG OF MLCAPE COME AFTERNOON. MLCINH IS STRONG UNTIL
LATE...AND WHILE THERE REMAINS SOME CONCERN THAT THE FRONT WILL
REMAIN CAPPED TO SFC-BASED STORMS...THE VAST MAJORITY OF SIGNS
POINT OTHERWISE. 700MB TEMPS BEGIN FALLING NEAR 00Z AND MODELS ARE
CONSISTENT IN A S/W LIFTING NE INTO THE REGION ABOUT THIS TIME.
SEEMS THERE ARE TWO FOCI FOR TSTMS...THE SFC FRONT LINED UP FROM
BOWMAN-DIK-PORTAL BY 00Z TUE AND THE SECOND THE HIGHER TERRAIN OF
NE WYOMING. THE FORMER IS OUR FIRST CONCERN WITH DEGREE OF
INSTABILITY AND 30-40KTS OF BULK 0-6KM SHEAR SUPPORTING POTENTIAL
FOR SUPERCELLS. THIS SETUP CERTAINLY FAVORS VERY LARGE HAIL. LOW
LVL SHEAR IS NOT PARTICULARLY FAVORABLE FOR A TOR THREAT AND LCL/S
ARE NOT EXPECTED TO BE EITHER BUT WITH SUCH A LARGE AMOUNT OF
MLCAPE AND A FAVORABLE VEERING WIND PROFILE AN ISOLATED TOR CANNOT
BE RULED OUT. BY EVE WE EXPECT UPSCALE GROWTH INTO AN MCS OR TWO
BOTH FROM ANY STORMS WHICH GET GOING ON THE FRONT AND THE OTHER
POSSIBILITY BEING CONVECTION COMING OFF THE HIGH TERRAIN QUICKLY
TAKING ON MCS CHARACTERISTICS. FORWARD PROPAGATING CORFIDI VECTORS
SUGGEST RAPID MOTION TO THE NE AND IN THIS ENVIRONMENT /STRONG
MLCAPE...ABUNDANT DRY AIR IN THE MID LVLS...AND STRENGTHENING DEEP
LAYER SHEAR WITH 50KTS SHOWING ITSELF AT 500MB/ A SIGNIFICANT
DAMAGING WIND THREAT COULD TAKE SHAPE.

A LITTLE CONCERNED AS TO JUST WHERE THE SVR THREAT TAKES SHAPE
OVERNIGHT BUT WITH EXPECTED EXPANDING COLD POOLS THE CAP COULD
BREAK DOWN JUST ABOUT ANYWHERE. ALSO A LITTLE CONCERNED AS TO
WHETHER STORMS WILL BECOME OUTFLOW DOMINANT AND CUT OFF THE THREAT
EARLIER THAN 06Z. THE FLIP SIDE OF THE COIN IS THAT A 50KT LLJ TAKES
SHAPE WHICH COULD KEEP UPDRAFTS DEVELOPING FOR A WHILE...AND VERY
OFTEN IN THIS SITUATION THE SVR THREAT CAN KEEP UP ALL NIGHT. EITHER
WAY WE EXPECT A MODERATE AMOUNT OF INSTABILITY TO REMAIN IN PLACE
COME TUE...THOUGH LAPSE RATES ARE PROG TO BE MUCH LESS STEEP.
HEIGHTS COME CRASHING DOWN AT THIS POINT AND WITH LOW LVL MOISTURE
A PLENTY /SIGNIFIED BY PWATS IN EXCESS OF 1.5 INCHES AND LOW LVL
MIXING RATIOS 10-15 G/KG/ +RA MIGHT BECOME THE PRIMARY THREAT.
CERTAINLY POTENTIAL FOR FLOODING ISSUES...AND IF THE GFS IS
CORRECT IN LIFTING ANOTHER S/W NE JUST TO THE SE OF OUR FA 12-18Z
WED THEN YET ANOTHER ROUND OF RAIN COULD ENSUE. IT IS TRUE THAT
THE GFS IS SUFFERING FROM SOME GRID SCALE FEEDBACK ISSUES WITH ITS
QPF FCSTS BUT THE DEGREE OF CAPE AND STRONG DYNAMICS COURTESY OUR
POSITION BENEATH THE ENTRANCE REGION OF A 100KT JET STREAK MEANS
THAT THE SOLUTION MAY NOT BE FAR FROM THE TRUTH IN THIS CASE. SVR
THREAT IS CERTAINLY NOT OVER ON TUE EITHER BUT WITH RAPIDLY
COOLING TEMPS ALOFT AND LARGELY UNIDIRECTIONAL DEEP LAYER SHEAR A
MORE LINEAR CONVECTIVE COMPLEX MAY TAKE SHAPE WITH SHEER NUMBER OF
UPDRAFTS POTENTIALLY LIMITING THE SVR THREAT.

.LONG TERM...
GFS AND ECMWF SEEM TO BE SIMILAR THIS MORNING THAN IN THE PAST COUPLE
OF DAYS WITH A NEW UPPER LEVEL LOW AND SHORTWAVE TO COME INTO THE
ROCKIES BY THURSDAY. BOTH MODELS SLIDE THIS SYSTEM EAST ALONG THE
INTERNATIONAL BORDER AND NORTH DAKOTA BY FRIDAY WITH THE GFS A BIT
FASTER. A NEW SHORTWAVE DOES COME INTO THE PACIFIC NW REGION ON FRIDAY
AND DIGS SOUTHEAST. THIS MAY EJECT THE THURSDAY SYSTEM A BIT MORE TO
THE NORTHEAST INTO CANADA THAN CURRENTLY FORECAST WHICH MAY RESULT IN A
LESSER CHANCE FOR PRECIPITATION. SO I WILL LEAVE A SLIGHT CHANCE FOR
CONVECTION IN FOR THURSDAY ALONE FOR NOW.

THE NW STATES SHORTWAVE DIGS SOUTHEAST INTO THE WRN STATES OVER THE
WEEKEND INTO MORE OF A LONGWAVE TROUGH BY SUNDAY NIGHT. THIS MAY
RESULT IN ANOTHER ROUND OF STORMS EARLY NEXT WEEK.

OVERALL THE WET PATTERN WILL CONTINUE WITH TEMPERATURES 80 TO 85
FOR HIGHS AND NEAR 60 LOWS.

&&

.AVIATION...
CURRENT MCS OVER TO OUR EAST SEEMS TO BE SLOWLY WEAKENING AS REFLECTED
BY A DECREASE IN THUNDERSTORM ACTIVITY ON RADAR. THIS MCS WILL BE
THE MAIN AVIATION THREAT EARLY THIS MORNING BUT FEEL STORMS WILL
CONTINUE TO DIE. THE MAIN AREA OF STORMS IN LOGAN...MCINTOSH...
DICKEY AND LAMOURE COUNTIES...AND IN WELLS COUNTY WERE CREATING
MAINLY VFR TO OCNL MVFR CEILINGS.

BROAD LOW PRESSURE TO THE WEST TODAY WILL MEAN ANOTHER ROUND OF
THUNDERSTORMS PROBABLY AFTER 22Z. OTHERWISE A FEW MID CLOUDS
AROUND 10,000 FEET EARLY WITH POSSIBLY SOME CUMULUS AROUND 6,000
FEET IN THE AFTERNOON. SPC HAS A SLIGHT RISK FOR SEVERE STORMS
OVER MUCH OF THE DAKOTAS LATER TODAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

CJS/VJ
Hazardous weather outlook, Jun 10, 4:50 AM CDT, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 AM CDT SUN JUN 10 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
450 AM CDT SUN JUN 10 2007 /350 AM MDT SUN JUN 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
AREA AT GREATEST RISK IS CENTRAL NORTH DAKOTA BETWEEN 4 PM AND
MIDNIGHT CDT. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM IS
LARGE HAIL AND DAMAGING WINDS.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE JAMES RIVER AT LUDDEN
DAM AND THE MISSOURI RIVER NEAR WILLISTON. SEE THE LATEST FLOOD
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE MONDAY AFTERNOON
THROUGH TUESDAY NIGHT. ON MONDAY NIGHT THE GREATEST THREAT WILL
EXIST IN WESTERN NORTH DAKOTA...WHILE ON TUESDAY THE THREAT WILL
BE FOCUSED IN THE CENTRAL PART OF THE STATE. HEAVY RAINFALL IS
ALSO POSSIBLE WITH THE STORMS. A CHANCE OF THUNDERSTORMS
CONTINUES THROUGH SATURDAY.

RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ALONG THE JAMES
RIVER AT LUDDEN DAM AND THE MISSOURI RIVER NEAR WILLISTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
WEATHER SPOTTERS SHOULD PREPARE FOR THE POSSIBILITY OF SEVERAL
ACTIVATIONS THE NEXT FEW DAYS.

CJS/VJ

In the hours before

Local storm report, Jun 11, 12:41 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1241 AM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             2 SW FORT YATES         46.07N 100.66W
06/11/2007  E0.75 INCH       SIOUX              ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, Jun 11, 1:00 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
100 AM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             12 SW FORT YATES        45.96N 100.81W
06/10/2007  E0.75 INCH       SIOUX              ND   TRAINED SPOTTER

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:57 PM CDTSevere Thunderstorm WarningBISSioux63 min
Jun 10, 11:21 PM CDTSevere Thunderstorm WarningBISEmmons54 min
Jun 11, 12:00 AM CDTSevere Thunderstorm WarningBISSioux60 min
Jun 11, 12:19 AM CDTSevere Thunderstorm WarningBISEmmons56 min
Jun 11, 12:42 AM CDTSevere Thunderstorm WarningBISMcIntosh48 min
Jun 11, 1:31 AM CDTSevere Thunderstorm WarningBISLogan, McIntosh23 min
Jun 11, 3:14 AM CDTSevere Thunderstorm WarningBISPierce, Wells61 min
Jun 11, 4:07 PM CDTFlood WatchBISAdams, Bottineau, Bowman, Burleigh, Dickey, Dunn and 20 more43 hr
Jun 11, 5:14 PM CDTSevere Thunderstorm WarningBISDivide61 min
Jun 11, 5:40 PM CDTTornado WarningBISDivide35 min
Jun 11, 6:15 PM CDTTornado WarningBISDivide30 min
Jun 11, 6:45 PM CDTSevere Thunderstorm WarningBISDivide60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.